Saturday, May 26, 2007

Skinny & Stupid

My husband just stumbled upon the solution to a mystery by watching an episode of House.

Turns out that several things going around our house can be traced back to a certain prescription medication.

In some ways it all started the summer after kindergarten when I was trying to be a good little girl and read my scriptures every day. I remember having my New Testament out, but I couldn't read the tiny script. I had these little bright dots in my vision, sort of like you get after a flash picture, but they didn't go away. And then the pain hit. I cried my little girl eyes out it hurt so bad.

I didn't realize until years later what had happened: I had gotten my first migraine at the tender age of 6. I got them sporadically (2-3 a year, maybe less) until I turned the magical age of 30 when they became more frequent. My doctor tells me a lot of things like that happen at middle age.

I thought "Middle Age" was an era from history books, or at least something that wouldn't hit me for another fifteen years or so, but my body thought differently. In addition to regular migraines (like, several a month, graduating to several a week, and then, heck, why not throw one in daily?), I got the weight gain that also happens when that "middle age" metabolism shift happens.

Middle age is so much fun! Why didn't anybody tell me?!

Hah.

Long story seriously abbreviated, over the last many, many, many months, my doctor and I have spent lots of time together, not only picking out e-books and seeing one another at Friends of the Library meetings but at appointments trying to solve my goofy headache issues, like scheduling an MRI—something else that is LOADS of fun for someone who is not only middle-aged but claustrophobic.

We've tried a couple of different preventative medications. The current one I'm on isn't doing that great a job, but it's better than the previous one. On my last doctor appointment, I noticed that my weight on the doctor's scale was significantly down since the last time I came in. I knew I had lost a little weight at home and was fitting in some clothes I hadn't before, but still. On one hand, cool! I've been battling that weight for 8 years.

On the other hand, weird! How can you lose that much weight in 6 weeks without trying?

I asked how much I had lost, since the doctor scale tends to be off from the home one. The answer surprised me. It was twice as much as I had expected. I was losing weight fast, almost wasting away.

At home, I didn't feel like eating, ever. I had no appetite. I never even wanted to eat chocolate.

Which, if you know me, is a sad and frightening day indeed.

Not only that, but my writing has been difficult lately. I've had a tough time meeting deadlines and staying focused on my next book. I'm much farther behind on the next one, and I just can't seem to catch up. I'll spend hours at the computer and have little to nothing to show for it.

What is wrong with me?

That's where House comes in.

My honey discovered today that my preventative migraine medicine is often used off-label for WEIGHT LOSS (ding ding ding!) because it makes people sick to their stomachs, it curbs cravings, and for some people, it makes them not want to eat anything.

Worse, for some people, it makes it hard to concentrate. My husband started digging on line and found reports from patients, including (not good news) a writer who said it was hard to concentrate on writing, a student who couldn't read, and a pianist who couldn't remember their pieces.

Here's the kicker: Doctors nickname patients on this drug "Skinny and stupid."

I'm quickly getting to the skinny side. Heaven help me, I'm fast approaching the stupid part! It's making a lot of sense, looking back over the last couple of months I've been taking it.

Dealing with migraine pain just might be worth it if it means I can produce writing again, even if it means going back up a pants size.

And if it means enjoying life—and my favorite foods—again.

5 comments:

Heather B. Moore said...

Yeah, you'd better get off it. Even though it's nice to be skinny :) What's it called again? Just kidding.

Michele Holmes said...

Yikes, Annette. Flush it down the toilet and scold your doctor. So sorry you continue to suffer. That you can write through pain makes your stories that much more brilliant.

Luisa Perkins said...

Well, what a nightmare. Really; I'm speechless! I hope you find some relief soon.

Tristi Pinkston said...

Holy cow, woman! There's got to be something else you can take that will help the headaches without messing you up in so many other ways.

Your husband is so cool to figure all that out. You rock, Rob!

Julie Wright said...

you do NOT need to be any skinnier you stick girl you! And though it seems a scary thing to lose one's mind, I'm going to parrot Heather . . . what's it called again? :)

Coming Soon: Firsts and Lasts

UPDATE: Firsts and Lasts is now live as an ebook, and it'll soon be available in paperback as wel! Get the ebook HERE . I've got s...